Alert archive / Missouri / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 209, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Sep 1, 2014, 8:44 PM CDT for Lincoln County, Saint Charles County, Saint Louis County, Missouri; Calhoun County, Jersey County, Illinois. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 1, 2014, 8:44 PM CDT (01:44 UTC)
- Expired
- Sep 1, 2014, 9:30 PM CDT
- In force
- 46 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Calhoun County, IL, Jersey County, IL, Lincoln County, MO, Saint Charles County, MO, Saint Louis County, MO
The radar
The St Louis radar (KLSX), 34 km from the middle of the area, began a volume at 01:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 1, 8:53 PM CDT | TSTM WND GST 40 | O'Fallon, MO | WIND GUSTS 35 TO 45 MPH NORTH OF I-70 AND WEST OF MAIN STREET...THEN IT POURED DOWN RAIN. LOTS OF PONDING ON ROADWAYS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 1, 5:57 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 1.7 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 56 J/kg
- Mixed-layer CIN
- -180 J/kg
- Mixed-layer LCL
- 1331 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
061
WUUS53 KLSX 020144
SVRLSX
ILC013-083-MOC113-183-189-020230-
/O.NEW.KLSX.SV.W.0209.140902T0144Z-140902T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
844 PM CDT MON SEP 1 2014
THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CALHOUN COUNTY IN SOUTHWEST ILLINOIS...
SOUTHERN JERSEY COUNTY IN SOUTHWEST ILLINOIS...
SOUTHEASTERN LINCOLN COUNTY IN EAST CENTRAL MISSOURI...
CENTRAL ST. CHARLES COUNTY IN EAST CENTRAL MISSOURI...
CENTRAL ST. LOUIS COUNTY IN EAST CENTRAL MISSOURI...
* UNTIL 930 PM CDT
* AT 842 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM WINFIELD TO DARDENNE PRAIRIE...AND MOVING EAST AT 25
MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
DARDENNE PRAIRIE...O'FALLON...COTTLEVILLE...WELDON SPRING...ST.
PETERS...ST. CHARLES...MARYLAND HEIGHTS...BRIDGETON...CREVE
COEUR...ST. ANN...HAZELWOOD...HARVESTER...GRAFTON...ORCHARD
FARMS...ELSAH...PORTAGE DES SIOUX...BEECHVILLE...MEPPEN...BRUSSELS
AND GOLDEN EAGLE.
THIS WARNING INCLUDES FIRST MISSOURI STATE CAPITOL HISTORIC SITE AND
PERE MARQUETTE STATE PARK.
THIS WARNING ALSO INCLUDES...
INTERSTATE 70 IN MISSOURI FROM EXIT 210 TO EXIT 231.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3900 9025 3900 9027 3895 9027 3864 9043
3871 9089 3904 9075 3905 9022
TIME...MOT...LOC 0144Z 276DEG 23KT 3894 9066 3872 9077
HAIL...0.75IN
WIND...60MPH
$$
BRITT2 follow-up statements
226
WWUS53 KLSX 020200
SVSLSX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
900 PM CDT MON SEP 1 2014
MOC113-020209-
/O.CAN.KLSX.SV.W.0209.000000T0000Z-140902T0230Z/
LINCOLN MO-
900 PM CDT MON SEP 1 2014
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LINCOLN COUNTY IS
CANCELLED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE
WARNED AREA.
LAT...LON 3900 9025 3900 9027 3894 9027 3864 9043
3872 9077 3899 9060 3905 9022
TIME...MOT...LOC 0159Z 275DEG 29KT 3892 9050 3870 9061
$$
ILC013-083-MOC183-189-020230-
/O.CON.KLSX.SV.W.0209.000000T0000Z-140902T0230Z/
JERSEY IL-CALHOUN IL-ST. CHARLES MO-ST. LOUIS MO-
900 PM CDT MON SEP 1 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL
ST. LOUIS...EASTERN ST. CHARLES...SOUTHERN CALHOUN AND SOUTHERN
JERSEY COUNTIES UNTIL 930 PM CDT...
AT 855 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES NORTHWEST OF ORCHARD FARMS TO WELDON SPRING...
AND MOVING EAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
ST. CHARLES...MARYLAND HEIGHTS...BRIDGETON...CREVE COEUR...ST. ANN...
HAZELWOOD...HARVESTER...GRAFTON...ORCHARD FARMS...ELSAH...PORTAGE DES
SIOUX AND DELHI.
THIS WARNING INCLUDES FIRST MISSOURI STATE CAPITOL HISTORIC SITE AND
PERE MARQUETTE STATE PARK.
THIS WARNING ALSO INCLUDES...
INTERSTATE 70 IN MISSOURI FROM EXIT 217 TO EXIT 231.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3900 9025 3900 9027 3894 9027 3864 9043
3872 9077 3899 9060 3905 9022
TIME...MOT...LOC 0159Z 275DEG 29KT 3892 9050 3870 9061
HAIL...0.75IN
WIND...60MPH
$$
BRITT431
WWUS53 KLSX 020231
SVSLSX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
931 PM CDT MON SEP 1 2014
ILC013-083-MOC183-189-020240-
/O.EXP.KLSX.SV.W.0209.000000T0000Z-140902T0230Z/
JERSEY IL-CALHOUN IL-ST. CHARLES MO-ST. LOUIS MO-
931 PM CDT MON SEP 1 2014
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL ST. LOUIS...
EASTERN ST. CHARLES...SOUTHERN CALHOUN AND SOUTHERN JERSEY COUNTIES
HAS EXPIRED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE
WARNED AREA.
A NEW SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR NORTHEASTERN
ST. CHARLES AND NORTHEASTERN ST. LOUIS COUNTY UNTIL 1015 PM CDT.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 2 AM CDT.
LAT...LON 3900 9025 3900 9027 3894 9027 3864 9043
3872 9077 3899 9060 3905 9022
TIME...MOT...LOC 0230Z 275DEG 29KT 3890 9018 3868 9029
$$
BRITTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 8:38 PM CDT, 6 minutes earlier.
Area forecast discussion, Sep 1, 8:38 PM CDT, 6 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ST LOUIS MO
838 PM CDT Mon Sep 1 2014
.UPDATE:
Issued at 835 PM CDT Mon Sep 1 2014
In the process of pulling the flash flood watch northward a couple
of tiers of counties based on radar trends. Still believe that the
heaviest rainfall threat will be shifting south with time, but
current trends suggest that may not be fast enough to prevent some
hydro problems over the next few hours. However...did limit the
FFA to just this evening in COU area as heaviest rains should drop
south/east of their area by 05z. May be able to trim some other
northern areas as well by then but will watch radar trends for
this adjustment.
Truett
&&
.SHORT TERM: (Through Late Tonight)
Issued at 310 PM CDT Mon Sep 1 2014
Heavy rain threat is the primary forecast challenge for tonight.
Another shortwave is moving east-southeast through the longwave
pattern over the Great Plains. This shortwave will trigger a
south-southwesterly low level jet to increase again this evening,
aimed right at the low level baroclinic zone left over from last
night's storms. With plenty of moisture in place over the area and
a baroclinic zone that's parallel or nearly parallel to the mid
level flow, expect that thunderstorms will form and train over parts
of Missouri and Illinois this evening and tonight. All short range
guidance shows a tremendous amount of moisture convergence on the
nose of the low level jet tonight...generally along and south of the
I-70 corridor. Think the axis of heaviest rain will actually be
along and south of the I-44 corridor in Missouri and along and south
of I-70 in Illinois, but I cannot rule out heavy rain a little
further north either. QPF forecast paints a swath of heavy rain
along this axis between 1.5 and 2 inches. With the potential for
locally higher amounts, and flash flood guidance running around
2-2.5 inches per hour, will go ahead and issue a flash flood watch
for those areas. Further north across northeast Missouri and west
central Illinois, there could be some widely scattered/isolated
showers and thunderstorms, but I don't think these will train and
cause any flooding issues.
Carney
.LONG TERM: (Tuesday through Next Monday)
Issued at 340 PM CDT Mon Sep 1 2014
(Tuesday - Wednesday)
Flat zonal upper flow will remain in the wake of the strong
shortwave expected to pull away by Tuesday morning, with the hot
upper ridge that had given us our period of well above average temps
lurking just to the south. The synoptic cold front will probably
linger into the STL metro area at the start of Tuesday, but its
associated precipitation likely well out ahead of it by this time
into southern MO and far southern IL. Any slowing down of the
eastward progress of the shortwave though will favor some
precipitation of some sort extending back close to the STL metro
area.
The upper level pattern at this point is not very favorable for much
more southward progress of the front and so this boundary is
expected to stall somewhere in the southern CWA Tuesday and into
Tuesday night. The old frontal boundary will probably lose a lot of
its moisture convergence strength Tuesday afternoon and evening and
so only isolated convection is expected in the absence of a low
level jet or upper level support. The low level jet that will help
refire up a more organized system later on Tuesday night will
probably begin well to the west of our region and not really reach
our area until Wednesday if it holds.
It is for this reason that Wednesday PoPs were tempered until we see
a clearer signal for how this will evolve and develop.
Above average temps expected thru this period but not hot enough to
warrant any sort of heat headline.
(Thursday - Friday)
Well above average temps are currently anticipated during this
stretch, with max temps in the lo-mid 90s. Peak heat index values
are looking to be from 100-105 for many areas on Thursday and,
depending on whether or not thunderstorms can get going along
approaching cold front, may very well see these values again
on Friday.
Fortunately, it is now September and so these shots of heat should
be relatively short-lived...with it all expected to come to an end
once the front moves thru Friday night. Boosted PoPs to just below
likely for Friday night.
(Saturday - next Monday)
A well deserved cool period still in the offing in the wake of this
front with a 1025mb high pressure to be the dominant influence
during this period. Max temps may struggle to exit the 70s in many
areas.
TES
&&
.AVIATION: (For the 18z TAFs through 18z Tuesday Afternoon)
Issued at 1238 PM CDT Mon Sep 1 2014
Expect VFR flight conditions to prevail through much of the
afternoon. Scattered light showers will continue through the early
afternoon across parts of southeast Missouri. West to southwest
wind will gust to around 24kts. Expecting thunderstorms to
redevelop somewhere over west central or southwest Missouri later
this afternoon and spread northeast into parts of central and
eastern Missouri and southwest Illinois this evening. Storms will
likely train along and south of the I-70/I-44 corridor tonight
producing IFR conditions in heavy rain. Storms should move south
and begin to dissipate between 08-12Z.
Specifics for KSTL:
VFR flight conditions are expected to prevail this afternoon at
Lambert. Latest thoughts are that thunderstorms will develop over
southwest/west central Missouri and spread east-northeast into
eastern Missouri by early this evening. A prolonged period of
thunderstorms with occasional heavy rain will likely impact the
terminal during the mid-late evening. Storms should move south of
the terminal between 06-11Z; timing is uncertain at this time.
After storms exit the STL Metro area, expect MVFR CIGs to rise to
VFR during the morning.
Carney
&&
.LSX WATCHES/WARNINGS/ADVISORIES:
MO...FLASH FLOOD WATCH until 7 AM CDT Tuesday FOR Callaway MO-Cole MO-
Crawford MO-Franklin MO-Gasconade MO-Iron MO-Jefferson MO-
Lincoln MO-Madison MO-Moniteau MO-Montgomery MO-Osage MO-
Pike MO-Reynolds MO-St. Charles MO-St. Francois MO-St.
Louis City MO-St. Louis MO-Ste. Genevieve MO-Warren MO-
Washington MO.
FLASH FLOOD WATCH until Midnight CDT tonight FOR Boone MO.
IL...FLASH FLOOD WATCH until 7 AM CDT Tuesday FOR Bond IL-Calhoun IL-
Clinton IL-Fayette IL-Greene IL-Jersey IL-Macoupin IL-
Madison IL-Marion IL-Monroe IL-Montgomery IL-Randolph IL-
St. Clair IL-Washington IL.
&&
WFO LSXHazardous weather outlook, Sep 1, 3:30 PM CDT, 5 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 330 PM CDT MON SEP 1 2014 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-021200- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 330 PM CDT MON SEP 1 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TONIGHT THUNDERSTORMS ARE LIKELY. A FEW STORMS MAY BE STRONG TO SEVERE UNTIL LATE EVENING FOR AREAS SOUTH OF INTERSTATE 70. IN ADDITION...HEAVY RAINFALL FROM THUNDERSTORMS WILL BE A THREAT FOR AREAS SOUTH OF A LINE FROM COLUMBIA MISSOURI TO LITCHFIELD ILLINOIS...INCLUDING THE SAINT LOUIS METRO AREA. PLEASE REFER TO THE FLASH FLOOD WATCH THAT IS IN EFFECT FOR FURTHER INFORMATION. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE CHANCE FOR THUNDERSTORMS WILL CONTINUE THROUGH WEDNESDAY. THE CHANCE FOR THUNDERSTORMS WILL THEN RETURN FOR LATE THURSDAY NIGHT AND CONTINUE INTO SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED UNTIL LATE EVENING FOR AREAS SOUTH OF INTERSTATE 70. SPOTTERS ARE ALSO ENCOURAGED TO REPORT RAINFALL AMOUNTS IN EXCESS OF AN INCH OR ANY FLOODING...IF OBSERVED...TO THE NATIONAL WEATHER SERVICE. TES
In the hours before
Special weather statement, Sep 1, 8:33 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 833 PM CDT MON SEP 1 2014 ILZ098-099-MOZ052-061-020200- CALHOUN IL-JERSEY IL-LINCOLN MO-ST. CHARLES MO- 833 PM CDT MON SEP 1 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ST. CHARLES... SOUTHEASTERN LINCOLN...CALHOUN AND SOUTHWESTERN JERSEY COUNTIES UNTIL 900 PM CDT... AT 830 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WINFIELD TO WENTZVILLE TO NEW MELLE...AND MOVING EAST AT 30 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... ST. PAUL... LAKE ST. LOUIS... O'FALLON... DARDENNE PRAIRIE... COTTLEVILLE... ST. PETERS... WELDON SPRING... NEW MELLE... GRAFTON... HARVESTER... THIS STORM WILL AFFECT PERE MARQUETTE STATE PARK. THIS STORM WILL ALSO IMPACT... INTERSTATE 70 IN MISSOURI FROM EXIT 203 TO EXIT 227. THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. BRITT
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 1, 7:58 PM CDT | Areal Flood Advisory | LSX | Boone, Callaway, Montgomery | 3 hr |
| Sep 1, 8:53 PM CDT | Severe Thunderstorm Warning | LSX | Lincoln, Montgomery, Warren | 52 min |
| Sep 1, 9:07 PM CDT | Flash Flood Warning | LSX | Boone, Callaway, Moniteau | 4 hr |
| Sep 1, 9:26 PM CDT | Severe Thunderstorm Warning | LSX | Saint Charles, Saint Louis | 49 min |
| Sep 1, 10:33 PM CDT | Severe Thunderstorm Warning | LSX | Franklin, Jefferson, Saint Louis | 42 min |
| Sep 1, 10:43 PM CDT | Tornado Warning | LSX | Jefferson, Saint Louis | 32 min |
| Sep 1, 10:52 PM CDT | Areal Flood Advisory | LSX | Franklin, Jefferson, Saint Charles, Saint Louis, City of Saint Louis | 4 hr |
| Sep 1, 11:07 PM CDT | Tornado Warning | LSX | Jefferson, Saint Louis | 23 min |
| Sep 1, 11:14 PM CDT | Severe Thunderstorm Warning | LSX | Saint Louis, City of Saint Louis | 25 min |
| Sep 2, 12:08 AM CDT | Flash Flood Warning | LSX | Boone, Callaway, Moniteau, Montgomery | 8 hr |
| Sep 2, 1:23 AM CDT | River Flood Warning | LSX | Saint Charles | 7 days |
| Sep 2, 7:23 AM CDT | River Flood Warning | LSX | Lincoln | 38 hr |
| Sep 2, 7:43 AM CDT | Areal Flood Warning | LSX | Boone, Callaway, Lincoln, Montgomery, Saint Charles, Warren | 8 hr |
| Sep 1, 11:57 PM CDT | Flash Flood Warning | LSX | Fayette | 8 hr |
| Sep 2, 7:51 AM CDT | Areal Flood Warning | LSX | Fayette | 8 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2014Severe Thunderstorm Warnings in Illinois, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.